MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C1460-B
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/06/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the superior mesenteric artery (sma) aneurysm using ruby coils.During the procedure, the physician advanced lantern delivery microcatheter (lantern) and placed four ruby coils.During the placement of fifth ruby coil, the coil unintentionally detached in the vessel.Therefore, the physician removed the lantern and used a snare device to remove the detached ruby coil.The procedure was completed using a new guide catheter, the same lantern and three additional ruby coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of its pusher assembly.The pusher assembly was kinked approximately 1.5, 23.0, 44.0, and 99.0 cm from its proximal end.The embolization coil was detached from its pusher assembly.The non-penumbra guide catheter was ovalized approximately 29.0 cm from its hub.Conclusions: evaluation of the returned ruby coil confirmed that the embolization coil was detached from its pusher assembly.If the ruby coil is forcefully retracted against resistance, the polymer section of the pusher assembly may elongate and allow the embolization coil to detach from its pusher assembly.The lantern identified in the complaint was not returned for evaluation and, therefore, the root cause of resistance could not be determined.Further evaluation of the returned ruby coil revealed kinks in the pusher assembly.These kinks were likely incidental to the reported complaint.Evaluation of the non-penumbra guide catheter revealed ovalization along the catheter shaft.The root cause of this damage could not be determined.This ovalization would likely contribute to resistance during delivery of a ruby coil.During functional testing, resistance was experienced while attempting to advance a demonstration lantern pass the ovalization in the non-penumbra guide catheter, and the coil could not be advanced any further.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9439036
Report Number3005168196-2019-02275
Device Sequence Number3282444
Product Code HCG
UDI-Device Identifier00814548019116
UDI-Public00814548019116
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/12/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY2C1460-B
Device Catalogue NumberRBY2C1460
Device Lot NumberF87015
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/02/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/12/2019
Supplement Date Received by Manufacturer02/18/2020
Initial Report FDA Received Date12/09/2019
Supplement Report FDA Received Date03/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005